I have to confess, to date, I've been free of significant side effects of my medication regimen. Even the classic problem of constipation, following opiate medication, troubles me, not at all.
Recently I was prescribed a new medication to add to the list: Amitriptyline. Amitriptyline belongs to a class of drug termed, tricyclic antidepressants and is prescribed for a variety of ailments. For instance, in low dosage it helps with sleep disturbance and promotes nocturnal rest. It is also used as a prophylactic in the prevention of severe migraines. At higher dosage it is prescribed as an antidepressant generally where other antidepressants have proved ineffective. In addition, it is used for the curtailment of nerve pain and has been shown to be effective as a treatment for children after significant head trauma, and as an adjunct in ADHD therapy. Thus, it seems Amitriptyline is a panacea for all that ails us; a drug for all seasons.
Like all medications, Amitriptyline has a number of known side effects. The majority of these associated problems are relatively minor, such as: dry mouth, drowsiness, dizziness, constipation, and weight gain. On rare occasions more serious issues have been reported, specifically blurred vision, tremor, heart palpitations (tachycardia), dizziness, etc.......
This brings me to my sad story, to relate: I had been taking the medication for about a week (75mg/day). Twas a gorgeous Spring day and I was pottering about in my 'Man Shed/Emporium' engaged in a little light woodwork. At about 2pm in the afternoon I espied a dog wandering about on the property. The dog seemed friendly so I approached and checked the collar for an identification tag. There was none so I attached a piece of string to the collar in preparation to hawk said pooch to my immediate neighbours in hope of finding the owner. As I was leading the dog off the property my daughter approached and asked what I was up to. I explained the situation and afterward she looked as if I had gone stark raving mad. It transpires that I had placed a leash on my daughter's dog, Rocco. For context: my daughter, and the hound, had been living with us for the past two years! Of course, my daughter found the whole situation absolutely hilarious. I found the situation mildly disturbing. In all other respects I felt completely normal. And no, I hadn't been drinking or partaking of non-prescription medication. Curiouser and curiouser (not a real word -go tell it to the Caroll).
I have never experienced this type of 'dissociation/dislocation from reality' before and I'm on my guard for similar episodes. Naturally I have ascribed this 'strange phenomenon' to the Amitriptyline. Of course, I could be wrong. I did consider stop taking the drug, but I do feel I'm getting some benefit from the medication. I've decided to continue, unabated, but not without increased vigilance. I'll keep note of any similar episodes and my family will also monitor my behaviour for anything odd or outside the normal, for me at least. I'm scheduled for a consult with my G.P. in just over two weeks and I'll certainly raise the matter with the good Dr Mugumbo.
My question/quest: Do any of my readership take said drug, and if so, have they experienced any side effects similar to mine? I would be grateful for any input that might shine a little light on my, rather disturbing experience.
I have been prescribed said medication for as long as I can remember. The reason it is prescribed is lost in the mists of time and I take it simply because I have always taken it.ReplyDelete
A while back I forgot to take my morning dose [I take it morning and evening] and to my amazement I discovered a leap in mental prowess and clarity that prompted all sorts of creative stuff. I stopped taking the morning dose altogether and my literary talent took free reign.
Then I got a dose of Shingles [Herpes Zoster to an educated man like yourself]. The doctor was about to prescribe Amitriptyline when she realised I was already on it. Apparently this was down to its property as a neuropathic analgesic [nervy pain killer?]. I thought I had better resume my old dosage.
Since I resumed I have noticed the old Brain Fog has returned. My literary talents are once more dormant and I have to think hard to string two coherent words together.
It has done nothing for the pain but I do however still remember who my dog is.
Fascinating. As said, Amitriptyline is a drug for all that ails you. Clearly, the side effects also seem to morph into strange configurations depending on the psyche of the individual (perhaps).Delete
I have had amytriptelene twice, once about 15 years ago to help sleeping, there were mild side effects that affected my peripheral vision but they did help to get a decent nights sleep. Unfortunately black dog took over, and I ended up on citalopram for a couple of years. That worked ok ( I am still here )but I seemd to loose who I am nothing was worth the effort. Not quite Zombie like but uncaring. Weened myself off them in the end.ReplyDelete
More recently, suffering with bad nerve pain, I tried amytriptelene again. Ok for a few days, then my right eye started to feel swollen. Stopped taking them and had an eye test, prescription had changed a lot, ( I had only got new glasses 2 months before, and now they were useless ) Been quite a while now, but still sort of aware that my right eye feels different.
Since then I have tried Pegabalin... Sends you MAD, MAD I tell you...absolutly bonkers. I was making some RJ45 ends off for some network cables, only made thousands of the litte buggers over the years, I had the tool in one hand, cable in the other, and for the life of me, I had no idea what I was doing. So we tried Gabaprentin. No, just, no. The amitryptelene was a complete amature. The gabaprentin wiped out both eyes. Blurred vision, doubled vision ( Even doubled if one eye was covered ) No fun at all. Instead of helping sleeping, I was worried sick. So then onto duloxitine. Actually worked well, but. It worked during the working day as well as the sleeping night. Ok if I didn't have to drive but not ok else.
No wandering off with dogs though. I did once have fun with Voltarol Retard. I was working in a clean room at the time, and I had been prescribed voltarol for hip pain ( I had osteomylitis as a child, normally it didn't cause me any bother but I fell down some stairs and jarred my hip badly ) and tere was this black scottie dog wandering around I coud even hear it sniffing about the test equipment. I was wise enough not to mention it at the time.
Now that's what I call Black Dog. I suppose it reinforces my view that dem is some serious pharmaceuticals, not to be trifled with- might turn into a pudding.Delete
I took Amitryptilene for a number of years for nerve pain. It takes a couple of weeks to kick in but made my life livable. Never seen or been aware of any mental effects from it, apart from the fog. Of course the chemical make up of each person is so different there is no way to be sure what effect it will have on any individual. Perhaps a check up/test of cognitive abilities may be in order?ReplyDelete
Different folks, different strokes of the pharmaceutical lash.ReplyDelete